Florida, 2012

Hail and Damaging Winds in Florida, July 2, 2012

July 2, 2012 · NWS JAX · 7 events in 3 counties and zones

MCS convection north of the forecast area sent outflow boundaries southward which lingered over SE Ga and NE Fl. These foci combined with moist and unsettled upper level SW flow provided enough dynamics and instability to support scattered severe thunderstorms in the afternoon and evening one the inversion was broken.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

MCS convection north of the forecast area sent outflow boundaries southward which lingered over SE Ga and NE Fl. These foci combined with moist and unsettled upper level SW flow provided enough dynamics and instability to support scattered severe thunderstorms in the afternoon and evening one the inversion was broken.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 2, 3:16 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 2, 3:16 AM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
416 AM EDT MON JUL 2 2012

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
STRONG OUTFLOW WINDS WITH AN MCS CAME CHARGING SWD LATE IN THE
EVENING AND EVENTUALLY WEAKENED OVER THE LOCAL AREA AS THE OUTFLOW
RACED FAR AHEAD OF THE CONVECTION AND BUMPED UP AGAINST THE RIDGE.
A MESO HIGH HAS DEVELOPED OVER SOUTH/CENTRAL GA PUSHING REMAINING
CONVECTION TO THE WRN PANHANDLE AND OUT TO SEA. THE NAM HAD BEEN
SUGGESTING THIS SCENARIO AND HAD PREVIOUSLY DISCOUNTED IT BECAUSE
OF THE STRONG MID LEVEL HIGH OVER THE REGION. MODELS KEEP THIS
HIGH IN PLACE TODAY THEN SHIFT IT SOUTH TUESDAY. AT THE SURFACE A
RIDGE WILL REMAIN PARKED OVER SOUTH FL WHILE A TROUGH MEANDERS
NORTH OF THE AREA. NAM/GFS/ECMWF ALL INDICATE DEVELOPMENT OF MCS
IS POSSIBLE AGAIN EACH DAY THEN DIVING SOUTHWARD DURING THE
EVENING HOURS WITH SCATTERED STORMS ACRS SE GA AND ISOLATED NE FL.

ABUNDANT HIGH CLOUDINESS THIS MORNING WILL DELAY HEATING BUT TEMPS
AND DEWPOINTS ARE EXPECTED INCREASE MID DAY ALLOWING HEAT INDICES
TO REACH DANGEROUS LEVELS AGAIN TODAY. WITH FORECAST HEAT INDICES
OF 112 TO 115 FOR MUCH OF SE GA...HAVE ISSUED AN EXCESSIVE HEAT
WARNING AND THEN A HEAT ADVISORY SWD TO NEAR I-10 CORRIDOR.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...
A STAGNANT WEATHER PATTERN IS EXPECTED WITH A RIDGE TO OUR SOUTH
AND LOW PRESSURE TROUGH TO THE NORTH ALONG THE EAST COAST. A
DOMINANT SW TO WESTERLY FLOW WILL MAINTAIN ABOVE NORMAL
TEMPERATURES AND HIGH HUMIDITY LEVELS. EXPECT MORE CLOUDS LATER IN
THE WEEK WHICH WILL CUT TEMPS DOWN A NOTCH. AT THIS TIME...HEAT
INDICES ARE FORECAST TO REMAIN BELOW ADVISORY CRITERIA. SCATTERED
SHOWERS/STORMS WILL OCCUR EACH AFTN/EVENING AND HAVE HIGHER POPS
OVER SE GA WHERE PROXIMITY TO TROUGH WILL SUPPLY MORE LIFT. MCS'S
DROPPING SOUTH FROM THE TENN VALLEY DURING THE EVENING HOURS MAY
BECOME A DAILY OCCURRENCE ESPECIALLY TOWARD THE END OF THE WEEK.

&&

.AVIATION...WITH THE EXCEPTION OF MVFR VSBY IN FOG AT VQQ
TIL 12Z...CONDITIONS WILL BE VFR.

&&

.MARINE...FLOW AROUND MESO-LOW WELL OFFSHORE IS PRODUCING NE WINDS
AROUND 15 KNOTS ACROSS THE COASTAL WATERS EARLY THIS MORNING.
EXPECTING THE SYNOPTIC FLOW TO RESUME AGAIN AS THE MESO-LOW
WEAKENS. PREVAILING SOUTH AND SOUTHWEST WINDS WILL CONTINUE FOR
MUCH OF THIS WEEK...AS A TROUGH LINGERS OVER THE EAST COAST.
HIGHER WINDS AT NIGHT...BUT CONDITIONS WILL REMAIN BELOW SCEC.
ISOLATED STORMS POSSIBLE EACH DAY MAINLY IN THE LATE AFTERNOON
AND EVENING. STRONG AND GUSTY WINDS POSSIBLE IN AND NEAR STORMS.

RIP CURRENTS: LOW RISK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  99  75  97  75 /  40  40  40  40
SSI  94  78  93  77 /  30  30  30  30
JAX  96  75  96  74 /  30  30  20  20
SGJ  92  75  93  73 /  10  10  20  20
GNV  94  72  95  72 /  10  10  10  10
OCF  93  71  94  71 /  10  10  10  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR BAKER-
     COLUMBIA-DUVAL-HAMILTON-NASSAU.

GA...EXCESSIVE HEAT WARNING FROM NOON TODAY TO 8 PM EDT THIS EVENING
     FOR APPLING-ATKINSON-BACON-BRANTLEY-CLINCH-COASTAL GLYNN-
     COFFEE-ECHOLS-INLAND GLYNN-JEFF DAVIS-PIERCE-WARE-WAYNE.

     HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
     CHARLTON-COASTAL CAMDEN-INLAND CAMDEN.

AM...NONE.

&&

MKT/PP
Hazardous weather outlook, Jul 2, 4:43 AM EST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
543 AM EDT MON JUL 2 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-030945-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
543 AM EDT MON JUL 2 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

...EXCESSIVE HEAT WARNING FOR PORTIONS OF SOUTHEAST GEORGIA THIS
AFTERNOON...

...HEAT ADVISORY FOR A PORTIONS OF SOUTHEAST GEORGIA THIS
AFTERNOON...

...HEAT ADVISORY FOR NORTHERN PORTION OF NORTHEAST FLORIDA THIS
AFTERNOON...

...ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING...

...RIVER FLOOD WARNINGS FOR THE ST. MARYS RIVER...SUWANNEE RIVER AND
SANTA FE RIVER...

.DAY ONE...TODAY AND TONIGHT...

HEAT INDEX VALUES WILL RANGE FROM 108 TO 116 FROM NOON THROUGH
THIS EVENING. EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES ARE IN
EFFECT UNTIL 8 PM.

HISTORIC RIVER FLOODING IS ONGOING ALONG THE ALONG THE ST. MARYS
RIVER IN PORTIONS OF BAKER...NASSAU...CAMDEN...AND CHARLTON COUNTIES.

MAJOR FLOODING IS CURRENTLY ONGOING ALONG THE SUWANNEE RIVER IN
PORTIONS OF COLUMBIA AND HAMILTON COUNTIES.

MAJOR FLOODING IS FORECAST ALONG THE SANTA FE RIVERS IN PORTIONS OF
ALACHUA...BRADFORD...COLUMBIA...GILCHRIST...SUWANNEE...AND UNION
COUNTIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

HOT AND HUMID CONDITIONS WITH HIGH TEMPERATURES REACHING THE MID
TO UPPER 90S ON TUESDAY. HEAT INDICES WILL APPROACH 108 TO 112. HEAT
ADVISORIES MAY BE REQUIRED.

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WILL BE POSSIBLE THROUGHOUT THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Local storm report, Jul 1, 11:40 PM EST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1240 AM EDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     BRUNSWICK               31.14N 81.47W
07/01/2012                   GLYNN              GA   911 CALL CENTER

            THE GLYNN COUNTY 911 DISPATCH REPORTS MULTIPLE TREES AND
            POWERLINES DOWN IN SEVERAL LOCATIONS THROUGHOUT THE
            COUNTY. TIME OF DAMAGE BASED ON RADAR DATA.

1110 PM     TSTM WND DMG     ST. MARYS               30.71N 81.54W
07/01/2012                   CAMDEN             GA   911 CALL CENTER

            CAMDEN COUNTY 911 DISPATCH REPORTS AT LEAST 8-10 TREES
            DOWN THROUGHOUT THE COUNTY...ALONG WITH 4-5 BLOWN
            TRANSFORMERS. POWER IS CURRENTLY OUT IN DOWNTOWN ST.
            MARYS.TIME OF DAMAGE BASED ON RADAR DATA.

&&

NELSON
Local storm report, Jul 1, 11:56 PM EST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1256 AM EDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 AM     TSTM WND GST     1 NW MAYPORT            30.40N 81.43W
07/02/2012  M41 MPH          DUVAL              FL   BUOY

            THE NATIONAL OCEAN SERVICE BUOY AT THE MAYPORT BAR PILOTS
            DOCK MEASURED A PEAK WIND GUST OF 41 MPH FROM THE
            NORTH-NORTHEAST AS A THUNDERSTORM OUTFLOW BOUNDARY MOVED
            SOUTHWARD ACROSS THE COASTAL WATERS.

&&

NELSON
Special weather statement, Jul 2, 12:10 AM EST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
110 AM EDT MON JUL 2 2012

FLZ021-022-035-036-020600-
ALACHUA-COLUMBIA-GILCHRIST-SUWANNEE-
110 AM EDT MON JUL 2 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
ALACHUA...SOUTHERN COLUMBIA...GILCHRIST AND SOUTHERN SUWANNEE
COUNTIES FOR STRONG WINDS VALID UNTIL 200 AM EDT...

AT 110 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORM WINDS CENTERED ALONG A LINE EXTENDING FROM 5
MILES SOUTHEAST OF LURAVILLE TO 4 MILES NORTH OF LA CROSSE...MOVING
SOUTH AT 25 MPH. THESE THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
MCALPIN...LURAVILLE...COLUMBIA...OBRIEN...OLENO STATE
PARK...ICHETUCKNEE SPRINGS STATE PARK...LA CROSSE...HILDRETH...FORT
WHITE AND BRANFORD THROUGH 200 AM EDT. GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3014 8272 3006 8253 3003 8253 2999 8258
      2997 8256 2992 8241 2988 8238 2987 8231
      2950 8229 2968 8296 2982 8294 2984 8290
      2988 8288 2989 8292 2995 8293 3008 8308
      3010 8320 3020 8321
TIME...MOT...LOC 0510Z 353DEG 20KT 3008 8310 2990 8240

TRABERT

The radar

The Jacksonville radar (KJAX), 97 km away, was scanning. The volume nearest the first event began at 10:31 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Putnam

When
July 2, 5:30 AM EST
Where
Putnam County, 0.6 mi E of Hollister
Measured
1 in hail
Reported by
Public
Coordinates
29.620, -81.810

Quarter size hail was reported.

Hail, Putnam

When
July 2, 4:10 PM EST
Where
Putnam County, 0.6 mi E of Fruitland
Measured
1 in hail
Reported by
Public
Coordinates
29.420, -81.640

Quarter size hail and gusty winds were reported at a restaurant in Georgetown. The time of hail was based on radar imagery.

Hail, Putnam

When
July 2, 4:45 PM EST
Where
Putnam County, 0.92 mi SE of Fruitland
Measured
1 in hail
Reported by
Public
Coordinates
29.410, -81.640

Quarter size hail was reported on the Live Oak Golf Course.

Hail, Putnam

When
July 2, 4:45 PM EST
Where
Putnam County, 0.92 mi SE of Fruitland
Measured
1 in hail
Reported by
Public
Coordinates
29.410, -81.640

Quarter size hail was reported on the Live Oak Golf Course.

Thunderstorm Wind, Putnam

When
July 2, 5:30 PM EST
Where
Putnam County, 0.6 mi E of Hollister
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.620, -81.810

Trees were blown down at 259 Chesser Road.

Thunderstorm Wind, Marion

When
July 2, 5:45 PM EST
Where
Marion County, 0.92 mi SE of Anthony
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.290, -82.110

Trees were blown down in Anthony. Small hail was also observed.

Thunderstorm Wind, Clay

When
July 2, 5:55 PM EST
Where
Clay County, Keystone Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.780, -82.030

Winds of 60 mph were estimated in Keystone Heights.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398814, 398816, 398817, 398818, 398822, 398821, 398823.